Reducing my Levothyroxine for the second time and again getting awful effects as it IS reducing the effects of Nortriptyline

This is from Doctors response

Nortriptyline (Pamelor) is a tricyclic anti-depressant. Discontinuation (withdrawal) of tricyclic anti-depressants can cause symptoms of restlessness, anxiety, chills, muscle pain, headache, dizziness, nausea and vomiting. Symptoms can be reduced by slowly reducng it.i

A friend of mine who works in a hospital checked with her pharmacist who said this was correct:

If you adjust a drug that affects the level of another drug, that will increase or decrease the effect of the first drug. I did a search this afternoon regarding the nortriptyline thyroxine interaction but the only reputable source I found said in general.... "in combination with Levothyroxine, antidepressants (Nortriptyline) can give rise to hyperthyroidism and Levothyroxine may strengthen the antidepressant effect." This was in a paper on Nortriptyline. In any case it does sound like decreasing the Levothyroxine is LOWERING the effect of the nortriptyline so it would certainly make sense you would be in a type of withdrawal.

I am so sorry. And of course you can still get off the nortriptyline but you would want to wait until you are stabilized at your new levothyroxine dose since if this is true because in effect you have been cutting your nortriptyline each time you cut the levothyroxine.

This is from a paper directly concerning Nortriptyline:

UKPAR Nortriptyline 10mg and 25mg Tablets UK/H/4130/001-2/MR 8

Concomitant therapy with other drugs:-

In combination with Levothyroxine antidepressants can give rise to hyperthyroidism and Levothyroxine may strengthen the antidepressant effect..

This is another recieved by email from the lady who runs

As I read your email, the first thing that came to mind was that you may be on too much thyroxine. Your TSH level shows that I was correct.

I must say I don’t have much info on the use of Nortriptyline and levothyroxine but I found this:

“In combination with levothyroxine antidepressants can give rise to hyperthyroidism and levothyroxine may strengthen the antidepressant effect.”

So it would seem that you are correct

I’m afraid I don’t know how long it will last. I know that some people have adverse reactions to drugs and this may be part of your problem.

As you can see , I am not purposely decreasing the Nortriptyline but I am reducing the levothyroxine and because of that what I am now getting seems to be a "withdrawal" effect from lowering the Levothyroxine, thus lowering the Nortriptyline.

No-where have I found that Nortriptyline decreases the effect of Levothyroxine. When I first went on Nortriptyline (20mgs for pain) my TSH was always steady at around 2.49. Since starting the Nortriptyline it has steadily been dropping till finally I started getting tummy turning sensations. I put up with this for 2 weeks then went to GP. Blood tests were done and I was found to be too low at .22.

Since redusing the Levothyroxine I have started getting sweats, flushes, chills, tingly hands/arms and little muscle twitches in my legs. All typical of antidepressant dose reduction.

Hopefully some-one else will see thus and understand it all.

I did have confirmation verbally by a Dr I saw today that the above are in fact correct and she said once the Levothyroxine dose has levelled out then so will these "withdrawal" symptoms as they are definitely due to the effect of an unintentional lowered dose

Thanks for taking the time to reply.

4 Replies

  • You should try reducing the anti -depressants before reducing levo!! When will doctors realise that depression is a symptom of thyroid disfunction?

  • I wasn't put on it for depression. I was put on low dose 20mgs for skin pain. Nowhere near the antidepressant dose. It is nortriptyline and used off label for neuropathic pain.

    Huh Dr's don't seem to realise much about medication. She didn't realise that levo enhanced the nortriptyline or that it enhanced levo. It was that combination that has gradually put me into hyperthyroid.

    I suppose Thats why the patient leaflets witj levo state caution witj antidepressants and nortriptyline patient leaflet says caution with hyperthyroid patients using thyroxine.

    It's a joke but I am the one suffering now.

    I read on internet that patients on these meds should be monitored regularly for change in blood levels of TSH

    and liver function.

    My TSH had gradually been getting lower and lower but no one said it wad going below my ideal level. I don't do too good on the low numbers under 2.0

    Anyway just wanted to clarify it was prescribed for pain. But the way I am feeling now with these horrible physical symptoms I'll be needing it for depression!!! Not really!!! I've just got to tough it out for next few weeks until my reduced level stabilses.

    Thanks for taking time to reply


  • Pain, muscle pain is also a clinical symptom of hypothyroidism.

    Maybe you are undermedicated on levothyroxine and if you have a copy of your recent thyroid gland blood tests post them complete with the ranges on a new question and someone will comment.

    If you cursor down this link you will see it comes to skin problems:-

  • No I wad not hyperthyroid on my original blood tests. I was HYPER with TSH of .22. Way too lik for me!!! I get jitters when under 2.0. Have had to reduce 3 times in 28yrs for this read and never had a problem before. The symptoms I am going through is because whilst the Levothyroxine is reducing it is in effect also reducing my dose of nortriptyline.

    I have scrolled down the link you sent and I do not suffer with any of those skin conditions. I now have thin facial skin and if I rub the skin on my face it leaves scratch marks. Typical of HYPER. the skin condition I have for which the nortriptyline was prescribed for is peripheral neuropathy type pain - burning.

    Thank you for your reply

You may also like...